Alert archive / Iowa / Winter Weather Advisories in 2021
Winter Weather Advisory 3, NWS Des Moines, IA
NWS Des Moines, IA issued this winter weather advisory at Jan 19, 2021, 2:42 PM CST for 29 counties in Iowa. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2021, 2:42 PM CST (20:42 UTC)
- Expired
- Jan 19, 2021, 7:11 PM CST
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
All 29 counties
Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
344 WWUS43 KDMX 192042 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 242 PM CST Tue Jan 19 2021 ...Blowing Snow and Slick Roads in North Central Iowa... .Strong northwest winds gusting to near 40 mph at times have created areas of blowing snow in rural portions of north central Iowa this afternoon. In addition to visibility reductions below a half mile at times, the blowing snow has melted and refroze on roadways leading to the development of icy travel conditions across the advisory area. Winds should gradually relax this evening and eventually end the blowing snow threat. Motorists are strongly encouraged to use caution if traveling within north central Iowa through the rest of the afternoon into the evening hours. IAZ004>007-015>017-023>025-033>035-200200- /O.NEW.KDMX.WW.Y.0003.210119T2042Z-210120T0200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, and Fort Dodge 242 PM CST Tue Jan 19 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING... * WHAT...Blowing snow and icy roadways. Winds gusting as high as 45 mph. * WHERE...North central Iowa. * WHEN...Until 8 PM CST this evening. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
3 follow-up statements
940 WWUS43 KDMX 192228 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 428 PM CST Tue Jan 19 2021 ...Blowing Snow and Slick Roads... .Strong northwest winds gusting to near 40 mph at times, combined with snow showers and snow already on the ground, will create areas of blowing snow this evening. Visibility will be reduced to below a half mile at times, and the blowing snow will melted and refreeze on roadways leading to icy travel conditions. IAZ026>028-036>039-046>050-059>062-200200- /O.EXA.KDMX.WW.Y.0003.000000T0000Z-210120T0200Z/ Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene- Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek- Including the cities of Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Perry, Waukee, Adel, Des Moines, Newton, and Grinnell 428 PM CST Tue Jan 19 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING... * WHAT...Snow and blowing snow. Winds gusting over 40 mph at times. Additional snow accumulations of up to one inch. Visibility reduced to below half a mile at times in blowing snow. * WHERE...North central and central Iowa. * WHEN...Until 8 PM CST this evening. * IMPACTS...Rapidly changing visibility slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ004>007-015>017-023>025-033>035-200200- /O.CON.KDMX.WW.Y.0003.000000T0000Z-210120T0200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, and Fort Dodge 428 PM CST Tue Jan 19 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING... * WHAT...Snow and blowing snow. Winds gusting over 40 mph at times. Additional snow accumulations of up to one inch. Visibility reduced to below half a mile at times in blowing snow. * WHERE...North central and central Iowa. * WHEN...Until 8 PM CST this evening. * IMPACTS...Rapidly changing visibility slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
936 WWUS43 KDMX 200003 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 603 PM CST Tue Jan 19 2021 ...Blowing Snow and Slick Roads... .Strong northwest winds gusting to near 40 mph at times, combined with snow showers and snow already on the ground, will create areas of blowing snow this evening. Visibility will be reduced to below a half mile at times, and the blowing snow will melted and refreeze on roadways leading to icy travel conditions. IAZ004-005-015-023-024-033>035-046-200115- /O.CAN.KDMX.WW.Y.0003.000000T0000Z-210120T0200Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Greene- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, and Jefferson 603 PM CST Tue Jan 19 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Winds have begun to subside with blowing snow ending and improving visibilities, therefore the advisory is cancelled. $$ IAZ006-007-016-017-025>028-036>039-047>050-059>062-200200- /O.CON.KDMX.WW.Y.0003.000000T0000Z-210120T0200Z/ Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Dallas-Polk-Jasper-Poweshiek- Including the cities of Forest City, Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Perry, Waukee, Adel, Des Moines, Newton, and Grinnell 603 PM CST Tue Jan 19 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING... * WHAT...Primarily blowing snow. Winds gusting over 40 mph at times. Visibility reduced to below half a mile at times in blowing snow. * WHERE...North central and central Iowa. This will occur mainly in open rural areas. Locations in and near urban centers will remain largely unaffected. * WHEN...Until 8 PM CST this evening. * IMPACTS...Rapidly changing visibility slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
699 WWUS43 KDMX 200111 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 711 PM CST Tue Jan 19 2021 IAZ006-007-016-017-025>028-036>039-047>050-059>062-200215- /O.CAN.KDMX.WW.Y.0003.000000T0000Z-210120T0200Z/ Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Dallas-Polk-Jasper-Poweshiek- Including the cities of Forest City, Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Perry, Waukee, Adel, Des Moines, Newton, and Grinnell 711 PM CST Tue Jan 19 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Winds have gradually subsided with visibilities improving across central Iowa, therefore the advisory is cancelled. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter weather advisory went out at Jan 19, 2:13 PM CST, 29 minutes earlier.
Area forecast discussion, Jan 19, 2:13 PM CST, 29 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 213 PM CST Tue Jan 19 2021 .DISCUSSION.../Tonight through Tuesday/ Issued at 212 PM CST Tue Jan 19 2021 A final round of light wintry precip lingers over the area this afternoon with some scattered snow showers evident on radar. Any accumulations have been light, but still enough to create some road impacts and brief visibility reductions in northern Iowa. The responsible shortwave trough axis swings through late this afternoon and evening. The attendant surface low/front features a strong isallobaric push which will promote gusty northwest winds through the rest of the afternoon into the evening hours. Wind gusts may approach 40 mph at times and may create some patchy blowing snow. Winds gradually relax later this evening into the overnight hours. Skies continue to clear out in the subsidence regime trailing the departing shortwave. Model guidance came in considerably cooler for tonight, so forecast lows have been dropped into the single digits and teens. Still some uncertainty that winds will be calm enough/skies clear enough for maximum radiational cooling to occur. A brief warmup is still on track as a shortwave ridge builds over the region tomorrow. Gusty southwest winds will mix down an axis of warmer 925-850mb temps beneath the upper ridge. NBM has trended a bit cooler for tomorrow, but is likely being dragged down by a stark bimodal distribution in the temperature guidance. Raw guidance is considerably cooler than MOS output, in excess of 10 degrees in some areas. Opted to stick with persistence and stay on the warm side tomorrow given the favorable setup and plentiful sunshine, which pushes highs into the upper 30s north and east to near 50 in our far southwest. A series of dry frontal passages Wednesday night and Thursday will gradually knock down temperatures, although the coldest air does not arrive until later Thursday into Friday. Highs Friday only make it into the teens at 20s. Lows may dip below zero in north central Iowa Friday night as the core of a 1030mb surface high slides through, however the possibility of increasing upper level cloud cover casts some doubt at this point. The weekend into early next week still looks active, although it remains to be seen just how impactful it may be for central Iowa. A large trough digs down the west coast into nearly the Baja region, then pivots across the central Plains Sunday into Monday. Last few model runs have deamplified this wave a bit as it traverses the region, and hang the parent trough further back as it is reinforced by another shortwave dropping south down the west coast. We will see precipitation chances increase by late Saturday into Sunday as a warmer, moist airmass is advected northward. A broad swath of precip may develop as the air is lifted isentropically to the north of a warm front stretched across northern Missouri. Models have also trended a bit cooler with thermal profiles through Sunday, which makes sense given the weakened nature of the approaching upper wave. Thus now forecasting mostly snow ptypes north of I-80 and more of a mixed bag of ptypes in southern Iowa. The sporadic loss of ice in the cloud layer may also come into play and further complicate the ptype forecast. Another wave of wintry precipitation is possible as the main wave kicks out by mid-week, but substantial model spread becomes a significant hindrance to forecast confidence by that period. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1119 AM CST Tue Jan 19 2021 Main forecast challenges through the current TAF period is cigs and impacts from -SN activity today. Most -SN should remain over north central Iowa, but may tempo drop visby down to 1sm. Most cigs currently reside in VFR/MVFR range. Some pockets of IFR are possible in north central Iowa this afternoon as well. Winds will strengthen considerably out of the west over the next few hours. Gusts in excess of 30 kts may be common before relaxing a bit after sunset. Skies clear out overnight and should stay VFR through tomorrow. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...Martin
Hazardous weather outlook, Jan 19, 4:01 AM CST, 10 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 401 AM CST Tue Jan 19 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 401 AM CST Tue Jan 19 2021 This Hazardous Weather Outlook is for much of central Iowa. .DAY ONE...Today and tonight Areas of light freezing drizzle or light snow early morning, and additional chances for light snow central and northeast later today, may produce slick roads with a light coating of snow or ice today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wintry precipitation is expected to spread into the region this weekend and might impact travel starting Saturday afternoon. Details on precipitation type and amounts will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. Small
In the hours before
Special weather statement, Jan 19, 9:52 AM CST, 4 hours 50 minutes before
Special Weather Statement National Weather Service Des Moines IA 952 AM CST Tue Jan 19 2021 IAZ004>007-015>017-023-024-191900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, and Humboldt 952 AM CST Tue Jan 19 2021 Scattered snow showers will move through north central Iowa over the late morning into early afternoon hours. While accumulations are expected to be light, brief reductions in visibility to a mile or less may occur along with pockets of slick travel conditions. Motorists are advised to use caution.
Special weather statement, Jan 19, 1:36 PM CST, 1 hour 6 minutes before
Special Weather Statement National Weather Service Des Moines IA 136 PM CST Tue Jan 19 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-200000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 136 PM CST Tue Jan 19 2021 Strong west to northwest winds develop behind a passing front this afternoon. Gusts of up to 40 mph are possible into the early evening hours. Patchy blowing snow may be observed in portions of north central into central Iowa. Motorists are advised to use caution in areas of blowing snow and reduced visibility.
Nearby
Winter Weather Advisories in Iowa, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.